Virginia, 2015Hail and Damaging Winds in Virginia, July 14, 2015
July 14, 2015 · NWS LWX · 10 events in 5 counties and zones
A shortwave with accompanying surface cold front swung through the Mid-Atlantic. Scattered convection formed over the Ohio River Valley, with a favorable atmosphere consisting of SBCAPE values between 1500-2000 J/Kg and increasing deep layered shear over the region allowed for the propagating storms to continue into northern Virginia, with scattered embedded severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave with accompanying surface cold front swung through the Mid-Atlantic. Scattered convection formed over the Ohio River Valley, with a favorable atmosphere consisting of SBCAPE values between 1500-2000 J/Kg and increasing deep layered shear over the region allowed for the propagating storms to continue into northern Virginia, with scattered embedded severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:46 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 1:46 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT TUE JUL 14 2015
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT...AND PASS
THROUGH ON WEDNESDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH
THURSDAY AND FRIDAY. AN UNSETTLED PATTERN RETURNS BY THE WEEKEND
AS THE HIGH WEAKENS. ANOTHER COLD FRONT WILL APPROACH EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
NO CHANGE IN FORECAST THINKING FROM THE PREVIOUS DISCUSSIONS
TODAY. LEADING SHORTWAVE IS NOW APPROACHING OUR CWA WESTERN BORDER
BUT SO FAR NOT MUCH HAS DEVELOPED ON IT. TEMPS ARE APPROACHING THE
TRIGGER TEMP HOWEVER...SO THAT ADDED ASSISTANCE COULD EASILY SPARK
CONVECTION IN THE NEXT FEW HOURS.
THE MAIN EVENT IS NOW ONGOING ACROSS MUCH OF OHIO. PROPAGATION
BRINGS AT LEAST A PORTION OF THAT CONVECTIVE COMPLEX INTO THE
AREA. AT ITS CURRENT MOTION...IT WOULD BE AFTER 6 PM BEFORE ANY OF
THAT REACHED THE AREA...AND MOST LIKELY 8 TO 11 PM FOR THE METRO
AREAS. SVR TSTM WATCH IS IN EFFECT TO THE WEST OF OUR FORECAST
AREA...AND OUR AREA IS CONTAINED WITHIN THE MARGINAL RISK /NORTHEAST
MD/ OR SLIGHT RISK /EVERYWHERE ELSE/ FROM SPC FOR TODAY/TONIGHT.
SHEAR PROFILE BECOMES MORE FAVORABLE THE FURTHER SOUTH YOU
GO...BUT ALL AREAS WILL HAVE IMPROVED MID-LEVEL DYNAMICS...AN
EXISTING MUCAPE OF 1500-2000 J/KG...AND HEIGHT FALLS ALOFT.
DAMAGING WINDS ARE THE PRIMARY THREAT WITH STORMS...THOUGH HAIL
WILL ALSO BE POSSIBLE IN THE MOST ROBUST STORMS. PWATS ARE
GENERALLY AROUND AN INCH AND A HALF...AND WILL BE LOCALLY ENHANCED
AT TIMES BY INCOMING ACTIVITY. FCST STORM MOTION IS PRETTY DECENT
BUT ANY PLACE THAT GETS MORE THAN ONE ROUND OF CONVECTION /WHICH
IS POSSIBLE/ OR HAS A TRAILING MODERATE STRATIFORM PRECIP AREA HAS
A RISK OF FLASH FLOODING.
SHRA/TSRA /POSSIBLY WITH HEAVY RAIN/ WILL LINGER EVEN TOWARD
DAYBREAK FOR THE BALTIMORE METRO AND BAYSHORE COMMUNITIES AS THE
UPPER TROUGH PIVOTS ACROSS...AND THE ASSOCIATED COLD FRONT MAKES
SLOW PROGRESS. THE 12Z NAM NEST SHOWS AN UPTICK IN ACTIVITY
OVERNIGHT IN THE METRO AREAS. FUTURE SHIFTS MAY NEED TO CONSIDER
AN EXTENSION IN TIME OF THE FLASH FLOOD WATCH.
WEDNESDAY...THE COLD FRONT PUSHES THROUGH THE AREA...BUT UPPER
ENERGY IS STILL AROUND MUCH OF THE DAY. THE BEST CHANCE FOR RAIN
AND EVEN A FEW TSTMS WILL BE ALONG THE BAYSHORE...BUT CANNOT RULE
OUT A SHOWER ANYWHERE. HIGHS WILL STILL REACH INTO THE MID 80S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
MID-LEVEL TROUGH AXIS WILL BE OFFSHORE BY 00Z THURSDAY...AND THE
DEEP MOISTURE WRAPPING AROUND THE SFC LOW WILL BE EXITING AS WELL.
THUS ANY LINGERING SHOWERS NEAR THE CHESAPEAKE BAY SHOULD DWINDLE
QUICKLY DURING THE EVENING HOURS. A SHORTWAVE IN THE NW FLOW ALOFT
WILL APPROACH NEAR DAWN THURSDAY...BUT WITH MOISTURE LACKING ITS
EFFECTS SHOULD BE MINIMAL. A STEADY NORTHERLY WIND WILL ADVECT
COOLER AND DRIER AIR INTO THE REGION. EXPECT LOWS FROM THE UPPER 50S
IN THE WEST TO MID 60S IN THE EAST.
THURSDAY WILL BE A VERY PLEASANT DAY BY JULY STANDARDS. SFC HIGH
PRESSURE WILL BE PASSING TO THE NORTH AND DEW POINTS WILL BE
REACHING THEIR MINIMUMS FOR THE PERIOD...LIKELY IN THE 50S. SKIES
WILL BE MOSTLY SUNNY AND HIGHS WILL BE IN THE LOWER 80S ACROSS A
MAJORITY OF THE AREA. THE TRANQUIL WEATHER CONTINUES INTO THURSDAY
NIGHT AS THE HIGH MOVES TOWARD NEW ENGLAND AND THE UPPER LEVEL RIDGE
BEGINS TO BUILD OVERHEAD. LOWS WILL AGAIN RANGE FROM UPPER 60S WEST
TO MID 60S EAST.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
500MB RIDGE OVER THE GULF STATES AND TROUGH OFF THE ATLANTIC COAST
WILL GENERALLY REMAIN IN PLACE THROUGH THE PERIOD. A SHORTWAVE ON
THE NORTHERN TRACK WILL CROSS THE REGION TUESDAY.
SURFACE HIGH PRESSURE CENTERED OVER NEW ENGLAND WILL WEAKEN ALLOWING
LEESIDE TROUGHING TO SET UP EAST OF THE BLUE RIDGE SATURDAY THROUGH
MONDAY. A COLD FRONT FROM THE WEST WILL CROSS THE REGION TUESDAY.
WEAK TO MODERATE POSITIVE VORT ADVECTION AND MID LEVEL DIVERGENCE
WILL OFFER GREATEST SUPPORT FOR CONVECTIVE DEVELOPMENT SATURDAY
THROUGH TUESDAY MORNING.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR EVERYWHERE NOW. TIGHTENED THE WINDOW OF TSRA PREVAILING IN THE
TAFS...AND INTRODUCED MVFR VSBY. AS TIMING BECOMES EVEN MORE
CLEAR...EXPECT THAT SOME STRONGER WINDS AND EVEN LOWER VSBY/CIGS
WILL BE ADDED TO THE TAF...POSSIBLY BY THE 21 UTC UPDATE.
INTRODUCED SCTD MVFR-LEVEL CLOUDS LATE TONIGHT...BUT WOULD NOT BE
SURPRISED TO SEE THE COVERAGE BE ENOUGH TO BECOME CIGS. PRECIP
MAY HANG IN AT BWI/MTN INTO EARLY WEDNESDAY BEFORE EXITING.
A FEW NORTHERLY WIND GUSTS TO 20 KT MAY LINGER INTO WEDNESDAY
EVENING. OTHERWISE NO SIGNIFICANT AVIATION HAZARDS EXPECTED
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
CHANCES FOR THUNDERSTORMS WILL INCREASE ON SATURDAY AND SUNDAY.
&&
.MARINE...
A FEW GUSTS THIS AFTERNOON IN SOUTHWESTERLY FLOW HAVE GOTTEN CLOSE
TO SCA CRITERIA...BUT HAVE BEEN ABLE TO HOLD OFF. TSTMS ARE
LIKELY OVER THE WATERS THIS EVENING INTO THE OVERNIGHT...WITH SOME
CONTAINING GUSTY TO STRONG WINDS. SCTD SHRA/TSRA WILL LINGER INTO
WEDNESDAY BEFORE EXITING...ESPECIALLY IN THE NORTHERN BAY WATERS.
NORTHERLY WINDS WILL INCREASE BY WEDNESDAY AFTERNOON SUFFICIENTLY
ENOUGH TO REACH SCA CRITERIA...AND THE EXISTING SCA WAS RETAINED.
LOW PRESSURE MOVING OFFSHORE WEDNESDAY EVENING WILL RESULT IN
CONTINUED NORTHERLY WIND GUSTS TO AROUND 20-25 KT. EXTENDED THE SCA
FOR ALL WATERS UNTIL MIDNIGHT. DROPPED OFF THE TWO UPPER POTOMAC
ZONES THEN...BUT THIS MAY NEED FURTHER ASSESSMENT AS WINDS WILL BE
FAIRLY STRONG ABOVE THE SURFACE STABLE LAYER. THE WINDS WILL SHOW A
DIMINISHING TREND THROUGH THURSDAY MORNING...ALTHOUGH THE SCA MAY
NEED TO BE EXTENDED A FEW ADDITIONAL HOURS PAST THE CURRENT 6 AM
EXPIRATION FOR THE LOWER MD BAY. TRANQUIL WEATHER THEN EXPECTED
THURSDAY THROUGH FRIDAY WITH HIGH PRESSURE.
CHANCES FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. SOUTHERLY
WINDS MAY APPROACH SCA CRITERIA OVER PORTIONS OF THE CHESAPEAKE BAY
BY SATURDAY AFTERNOON.
&&
.TIDES/COASTAL FLOODING...
PERFORMED AN UPDATED ASSESSMENT OF MODEL GUIDANCE. FORECASTS ARE
TRACKING THE MODEL GUIDANCE QUITE WELL...AND GUIDANCE IS
INDICATING A CLOSE CALL AT ANNAPOLIS AND DC SW WATERFRONT AGAIN
TONIGHT. BUT NOT ENOUGH CONFIDENCE TO RAISE AN ADVISORY AT THIS
TIME FOR EITHER LOCATION.
WINDS TURN OUT OF THE NORTH AFTER THAT...AND THE TIDAL ANOMALY IS
EXPECTED TO DROP SUBSTANTIALLY...FINALLY ENDING THIS MARGINAL
THREAT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ004>006-011-
013-014-503>508.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>027-029-
030-039-040-051>054-501>507.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO 6 AM EDT THURSDAY
FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT FOR ANZ535-536.
&&
SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...ADS
LONG TERM...CEM
AVIATION...JE/ADS
MARINE...JE/ADS
TIDES/COASTAL FLOODING...JEHazardous weather outlook, Jul 14, 6:40 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT TUE JUL 14 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
740 AM EDT TUE JUL 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE THE PRIMARY THREATS ON THE LAND. STRONG WINDS WILL BE
LIKELY OVER THE WATERS AS WELL.
THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAINFALL...AND THIS COULD
LEAD TO FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WASHINGTON-BALTIMORE
METROPOLITAN AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
740 AM EDT TUE JUL 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE THE PRIMARY THREATS.
THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAINFALL...AND THIS COULD
LEAD TO FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WASHINGTON-BALTIMORE
METROPOLITAN AREA WESTWARD TO INCLUDE A PORTION OF THE SHENANDOAH
VALLEY...WHERE SOILS HAVE BEEN SATURATED FROM RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
HTS
Thunderstorm Wind, Frederick
- When
- July 14, 4:59 PM EST
- Where
- Frederick County, 0.79 mi ENE of Mountain Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.123, -78.386
A tree was reported down at the 5000 block of Wardensville Grade.
Hail, Warren
- When
- July 14, 5:37 PM EST
- Where
- Warren County, 0.98 mi SE of Nineveh
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 39.012, -78.155
Hail, Warren
- When
- July 14, 5:37 PM EST
- Where
- Warren County, 1.42 mi SE of Nineveh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.004, -78.153
Reported by Cavalier Kennels.
Hail, Warren
- When
- July 14, 5:39 PM EST
- Where
- Warren County, 0.99 mi NNE of Rockland
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.994, -78.146
Hail, Warren
- When
- July 14, 5:40 PM EST
- Where
- Warren County, 1.08 mi E of Rockland
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.978, -78.130
Hail, Warren
- When
- July 14, 5:48 PM EST
- Where
- Warren County, 2.64 mi ESE of Milldale
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 38.989, -78.053
Hail, Rockingham
- When
- July 14, 5:54 PM EST
- Where
- Rockingham County, 1.64 mi NE of Beldor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.370, -78.583
Reported by Country View Motel.
Thunderstorm Wind, Madison
- When
- July 14, 6:17 PM EST
- Where
- Madison County, 1.4 mi WNW of Madison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.389, -78.293
A tree was reported down on Ruth Rd.
Thunderstorm Wind, Madison
- When
- July 14, 6:47 PM EST
- Where
- Madison County, 0.69 mi NW of Woodberry Forest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.287, -78.139
A tree was reported down at the intersection of Route 15 and Route 230.
Thunderstorm Wind, Nelson
- When
- July 14, 7:21 PM EST
- Where
- Nelson County, 2.54 mi WNW of Warminster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.693, -78.763
Multiple trees and wires were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 14 to 15, 20153 deaths · 1 event
- Tornado and Flash Flooding in Kentucky, July 14 to 15, 20154 injured · $90,000 · EF1 · 113 events
- Tornadoes and Hail in Alabama, July 14, 20151 death · EF1 · 25 events
- Tornadoes and Hail in Tennessee, July 14, 2015$500,000 · EF1 · 66 events
- Flash Flooding in New York, July 14, 2015$4.2 million · 11 events
- Hail and Damaging Winds in Missouri, July 14 to 15, 2015$181,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Ohio, July 14, 2015$557,000 · 1 in hail · 13 events
- Hail in Nebraska, July 14, 2015$825,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Ohio, July 14, 2015$89,000 · 1 in hail · 48 events
- Flash Flooding in New York, July 14, 2015$575,000 · 5 events
- Flash Flooding in New York, July 14, 2015$550,000 · 3 events
- Tornado and Flash Flooding in Tennessee, July 14, 2015$1,000 · EF1 · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587623, 587625, 587626, 587627, 587628, 587629, 587630, 587631, 587632, 587633.